Minnesota, 2020Funnel Cloud in Minnesota, August 21, 2020
August 21, 2020 · NWS FGF · 1 event in 1 county or zone
A thunderstorm cell over southeast Otter Tail County produced a brief funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm cell over southeast Otter Tail County produced a brief funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 21, 6:03 PM CST, 53 minutes earlier.
Area forecast discussion, Aug 21, 6:03 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
703 PM CDT Fri Aug 21 2020
.UPDATE...
Issued at 702 CDT Fri Aug 21 2020
Thunderstorms moving east fell apart as they moved into the Red
River Valley, with the main convection staying just to the south
of the CWA. Think that most of the storms will stay from Grant
county southward until the main shortwave comes out of Canada
later tonight, but there will be a few updrafts across western MN
for the next few hours before sunset. Made some adjustments to
POPs, and will probably make more as the evening goes on. Removed
mention of severe out of the grids.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 339 PM CDT Fri Aug 21 2020
It never got quite as warm as it could have today, due to the
morning fog, thicker late morning/afternoon cumulus, and blowoff
from the storms to the west of the Red River Valley. However,
despite that, it is still very mild and humid. The problem has
been that all the ingredients for severe weather have not come
together. 0-6km effective shear has increased a little, but lags
behind the current showers and storms. There has been 2-3000 J/kg
of MLCAPE, but with the clouds, there remains some MLCIN too.
Water vapor imagery shows the main wave over southwest Manitoba,
lagging too. Low level winds are also very weak. So not a good
signal, but it is possible for a few strong to severe storms into
the early evening.
There may be a better chance for showers and storms by late
evening, overnight, and into early Saturday, as the wave over
southwest Manitoba drops through the FA. Although this will not
likely bring severe storms, there could be some thunderstorms
over the northern Valley into adjacent areas of northwest
Minnesota. Saturday also looks to remain humid, with temperatures
similar to today's.
.LONG TERM...(Sunday through Friday)
Issued at 339 PM CDT Fri Aug 21 2020
The upper level ridge will begin to build eastward on Sunday into
the work week. Zonal flow will define the pattern aloft across much
of the forecast period as a result. This flow pattern will lend
itself to the potential for multiple shortwaves progressing through
the area. The main impacts of this weather pattern will be the
possibility for periodic rain and thunderstorm chances throughout
the forecast. High temperatures will continue to linger in the 80s
with ensembles agreeing on a gradual cooling trend moving into the
end of the work week.
Current guidance has been consistent with the chance for
thunderstorm development to occur on Sunday afternoon and into the
evening. A shortwave moving through the area looks to be collocated
with strong upper level westerlies, an advancing low-level jet, and
a weak surface low which should support thunderstorm development in
the area. While confidence is increasing for the development of
thunderstorms, the exact timing and severity of the thunderstorms
are still being monitored and will continue to be updated.
Moving into the work week, high temperatures should stick around the
80s with dewpoint temperatures fluctuating between the low to mid
60s. Ensemble guidance is hinting at a few shortwave pulses moving
through the area towards the end of the forecast period. The passage
of these pulses will introduce cooler temperatures to the region
however; they will also bring the chance for thunderstorms back into
the forecast moving towards the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 702 PM CDT Fri Aug 21 2020
VFR conditions at all TAF sites with most of the convection
staying away from the airports. Winds will become light and
variable tonight, then pick up out of the northwest tomorrow in
the 8 to 12 kt range.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...JR
SHORT TERM...Godon
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, Aug 21, 1:06 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
206 PM CDT Fri Aug 21 2020
MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-221915-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
206 PM CDT Fri Aug 21 2020
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms may move into the area during the late
afternoon or early evening. Then, there may be a break for a few
hours, until another round of thunderstorms moves in again by late
evening into the overnight hours. A few storms may be strong to
severe, but most will not.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms will be possible Sunday evening into
Sunday night.
There are chances for thunderstorms again during the mid to late
periods next week. Confidence remains low on whether severe
weather is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-221915-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
206 PM CDT Fri Aug 21 2020
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Isolated strong to severe thunderstorms are possible this
afternoon into the early evening. Hail to 1.5 inches and 60 mph
wind gusts are the main threats. Localized flooding will also be
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms will be possible Sunday evening into
Sunday night.
There are chances for thunderstorms again during the mid to late
periods next week. Confidence remains low on whether severe
weather is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and early
evening.
In the hours before
Local storm report, Aug 21, 3:13 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM HAIL 1 S HOLT 48.28N 96.19W
08/19/2020 E1.25 INCH Marshall MN BROADCAST MEDIA
RELAYED REPORT OF HALF DOLLAR SIZED HAIL
0440 AM HAIL 11 SE HOLT 48.18N 96.03W
08/19/2020 E1.00 INCH Marshall MN TRAINED SPOTTER
0500 AM HAIL 3 W GRAND FORKS 47.92N 97.14W
08/19/2020 M1.00 INCH Grand Forks ND NWS EMPLOYEE
QUARTER SIZED HAIL MEASURED AT THE GRAND FORKS NATIONAL
WEATHER SERVICE.
0520 AM HAIL 7 W GRYGLA 48.30N 95.77W
08/19/2020 E1.00 INCH Marshall MN PUBLIC
NICKEL TO QUARTER SIZED HAIL.
0555 AM HAIL 4 SSW EUCLID 47.92N 96.67W
08/19/2020 E1.50 INCH Polk MN PUBLIC
HAIL A COUPLE TIMES. LARGEST WAS JUST BEFORE 6 AM CDT.
0611 AM HAIL GRYGLA 48.30N 95.62W
08/19/2020 M1.75 INCH Marshall MN PUBLIC
NEAR THE CAMPGROUND AND GOLF COURSE. PING PONG BALL TO
GOLF BALL SIZED HAIL.
0655 AM HAIL 7 SE CROOKSTON 47.70N 96.50W
08/19/2020 E1.00 INCH Polk MN PUBLIC
0754 AM HAIL 2 S MENTOR 47.67N 96.14W
08/19/2020 E1.50 INCH Polk MN BROADCAST MEDIA
REPORT POSTED VIA SOCIAL MEDIA OF HAIL NEAR MAPLE LAKE.
0815 AM HAIL ERSKINE 47.66N 96.01W
08/19/2020 E0.88 INCH POLK MN PUBLIC
&&
GGUSTLocal storm report, Aug 21, 3:41 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 PM CDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL ORLEANS 48.93N 96.94W
08/20/2020 E1.25 INCH KITTSON MN PUBLIC
1254 AM TSTM WND GST 4 SW HUMBOLDT 48.88N 97.16W
08/20/2020 M54.00 MPH Kittson MN MESONET
NDAWN STATION AT 4 SW HUMBOLT MEASURED 54 MPH WIND GUST.
0100 AM TSTM WND GST 6 SW KENNEDY 48.58N 97.00W
08/20/2020 M60.00 MPH Kittson MN MESONET
NDAWN STATION AT 6 SW KENNEDY MEASURED 60 MPH WIND GUST.
CORRECTS PREVIOUS LSR.
0105 AM HAIL 2 S HALLOCK 48.74N 96.94W
08/20/2020 E1.50 INCH Kittson MN COUNTY OFFICIAL
0107 AM TSTM WND GST 6 SW KENNEDY 48.58N 97.00W
08/20/2020 M61.00 MPH Kittson MN MESONET
PEAK WIND GUST MEASURED BY NDAWN SENSOR
0115 AM TSTM WND GST 1 W DONALDSON 48.57N 96.92W
08/20/2020 M80.00 MPH Kittson MN MESONET
PEAK WIND MEASURED AT THE RWIS STATION MN024.
0115 AM TSTM WND GST 2 S HALLOCK 48.74N 96.94W
08/20/2020 M55.00 MPH Kittson MN AWOS
PEAK WIND MEASURED AT THE HALLOCK AIRPORT /KHCO/.
0123 AM TSTM WND GST 1 NE STEPHEN 48.46N 96.86W
08/20/2020 M55.00 MPH Marshall MN MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
0145 AM TSTM WND DMG 1 SSW KARLSTAD 48.56N 96.52W
08/20/2020 Kittson MN PUBLIC
MINOR DAMAGE TO HOUSE AND SMALL BRANCHES DOWN IN THE YARD
0145 AM TSTM WND GST 2 NE KARLSTAD 48.60N 96.48W
08/20/2020 M71.00 MPH Kittson MN MESONET
PEAK WIND MEASURED AT THE KARLSTAD RAWS STATION. TIME
ESTIMATED BASED ON RADAR.
&&
GGUSTSpecial weather statement, Aug 21, 6:21 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
721 PM CDT Fri Aug 21 2020
MNZ040-220045-
Grant-
721 PM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...
At 720 PM CDT, a strong thunderstorm was located near Hoffman, or 33
miles south of Fergus Falls, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Hoffman.
LAT...LON 4590 9601 4591 9576 4576 9576 4576 9602
TIME...MOT...LOC 0020Z 272DEG 41KT 4581 9589
Hopkins
Funnel Cloud, Otter Tail
- When
- August 21, 6:56 PM CST to 7:00 PM CST
- Where
- Otter Tail County, 2.76 mi ENE of Parkers Prairie
- Reported by
- Social Media
- Coordinates
- 46.190, -95.270
A funnel cloud tracked across the northeast corner of Parkers Prairie Township.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, August 21, 2020$132,000 · 1 in hail · 5 events
- Lightning Strike in Mississippi, August 21, 2020$25,000 · 1 event
- Damaging Winds in Vermont, August 21, 2020$20,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20208 events
- Tornado and Hail in South Dakota, August 21, 2020EF0 · 5 events
- Damaging Winds in Florida, August 21, 202054 kt wind · 4 events
- Hail and Damaging Winds in Michigan, August 21, 2020$3,000 · 1 in hail · 4 events
- Hail in Wisconsin, August 21, 20201.25 in hail · 4 events
- Flash Flood and Hail in Michigan, August 21, 20200.88 in hail · 3 events
- Damaging Wind in Florida, August 21, 202052 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 21, 202052 kt wind · 1 event
- Damaging Wind in South Carolina, August 21, 202052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910857.